What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 7:37 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, May 8, 7:37 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
837 PM EDT Thu May 8 2025
.SYNOPSIS...
A cold front approaches the area this evening into Friday, bringing
scattered showers and storms. A few strong to severe storms are
possible late this afternoon into tonight and again Friday
afternoon. Cooler weather is expected Friday into early next week.
Unsettled weather returns early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 835 PM EDT Thursday...
Key Message:
- Isolated to scattered showers and thunderstorms beginning to
arrive into the area, moving through tonight.
A positively tilted upper trough gradually digs SE across the Great
Lakes with the cold front advancing towards the Appalachians. A pre-
frontal trough develops to the lee of the Blue Ridge this afternoon
with a quasi-warm front from central VA to the Eastern Shore
allowing light low-level flow to shift to E/SE, especially E of the
I-95 corridor. Forecast soundings are rather unimpressive, featuring
limited instability above a deep well mixed BL.
Scattered showers and storms are knocking on the forecast area's
door, slowly moving ENE around 25-30 mph as of 830 PM. SPC has
maintained a marginal severe risk extending E of I95 to Wakefield.
This is mainly for some stronger wind gusts given a deep well mixed
boundary layer. This would mainly be for the initial storms and
primarily along and W of the I-95 corridor late this afternoon and
early this evening. In general, CAMs show diminishing convective
coverage overnight with thunder probability declining late
tonight/early Friday morning. QPF through 12z/8 AM Friday remains
generally light (<0.2"). Lows tonight range from the upper 50s NW to
the mid 60s SE.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 335 PM EDT Thursday...
Key Messages:
- Scattered showers and storms are expected Friday afternoon.
- Some storms may be strong to severe across south-central and
SE VA and NE NC.
- Cooler weather arrives Friday and Saturday.
Isolated showers (perhaps a few rumbles of thunder) continue into
Fri morning as the cold front slowly moves SE. Models have come into
better agreement in higher storm coverage across the area Fri given
a slower cold front progression. Aloft, an upper level low moves
into W PA Fri afternoon, aiding in the redevelopment of
showers/storms. This upper level feature has also trended
slower/farther W. The result of the slower solution is that PoPs
have increased for Fri with 60-70% PoPs across most of the area and
75-85% PoPs across far SE VA/NE NC. Forecast soundings show
sufficient shear and instability for thunderstorms with a few strong
to severe storms possible. The best chance for severe storms is
across SE VA/NE NC with damaging winds and hail the primary hazards.
However, hail will also be possible across south-central VA along
the cold front given elevated instability and enough shear for
marginal supercells or embedded supercells. SPC has south-central VA
and SE VA/NE NC under a marginal (level 1/5) risk for sever
storms Fri to account for this threat. A higher threat is
possible across far SE VA/NE NC, however, that is conditional
upon any outflow boundaries from tonight's convection and how
slow (or fast) the cold front moves. A slower cold front passage
would lead to an increased chance for strong to severe storms
and vice versa. Showers/storms taper off from NW to SE Fri
afternoon into Fri evening with dry conditions returning Fri
night as high pressure builds in. Overall rainfall Fri is
expected to be moderate with a widespread <0.25" NW of Richmond
and 0.3-0.8" of rain SE. However, locally heavier rainfall
totals are possible in heavier storms. Highs Fri will range from
the mid 60s NW to around 80F SE.
Mostly sunny to partly cloudy skies return Sat with highs in the low-
mid 70s. Lows range from the mid 40s NW to mid 50s SE Fri night and
upper 40s to around 50F W to mid 50s E Sat night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 335 PM EDT Thursday...
Key Messages:
- Cooler weather continues this weekend into early next week
with a warmup by mid to late week.
- An unsettled pattern develops next week.
Aloft, an cutoff low remains along the N Gulf Sat into early next
week underneath a ridge of high pressure extending N across the
central CONUS into Canada. At the surface, high pressure builds
in from the Great Lakes through the weekend before sliding
offshore early next week. As such, a cool and cloudy pattern
develops into early next week. Highs in the mid to upper 70s are
expected Sun, Mon, and Tue. Given the cutoff low moving towards
the local area next week, an unsettled pattern develops with
daily chances for scattered showers/storms. The highest PoPs are
Tue and Wed (65-80%). A warmup is expected by mid-late week
with highs warming into the lower 80s Wed and mid-upper 80s Thu.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...
VFR conditions prevail to start off the 00z/09 TAF period. Scattered
storms/showers approach the outskirts of the forecast area. The
storms/showers are more likely to reach RIC before weakening
towards the coastline and other terminals. As a result, have
included a TEMPO for 02-04z for RIC to capture any storms.
Otherwise, MVFR/IFR CIGs are expected at SBY between 04-06z.
Confidence is not quite as high for storms reaching SBY tonight,
so have included prob30 to reflect the lower chance between
06-09z. Storms/showers may reach SE VA/NE NC , but confidence is
lower as well. It's likely that during this timeframe, SBY CIGs
will increase slightly from IFR to MVFR from any
storms/showers, but will return to IFR afterwards. RIC can also
expect to see lowered MVFR CIGs behind the precipitation from
06-09z. Additionally, cannot rule out MVFR CIGs with convection
at ORF/PHF/ECG, but confidence is too low to reflect in the TAF.
Another chance of storms/showers returns Friday afternoon as a cold
front approaches the area from the NW. Lower CIGs and VIS are likely
at ORF/PHF/ECG. Brief gusty winds are possible with storms as well.
Outlook: Behind the front Friday night, conditions improve with high
pressure returning to the region brining VFR conditions through
Sunday.
&&
.MARINE...
As of 335 PM EDT Thursday...
Key Messages:
- Sub-SCA conditions through early Friday.
- SCA conditions are expected Friday evening into Saturday
behind a cold front with N-NW winds gusting to 25-30 kt.
- Sub-SCA conditions return Saturday evening and last through at least
Monday.
A weak pressure gradient remains in place this afternoon with NE
winds of 5-10 kt and 2-3 ft seas/1-2 ft waves. The wind increases
slightly this evening (locally to 10-15 kt in the lower bay) as
winds veer to the E-ESE. Winds become southerly at ~10 kt tonight
ahead of an approaching frontal boundary. Low pressure is still
progged to deepen as it tracks across the area on Friday. This
feature will drag a fairly strong May cold front through the waters
during the aftn-early evening. Strong to perhaps severe tstms are
possible Friday afternoon-early evening, especially over the lower
bay and SE VA/NE NC coastal waters. These will likely necessitate
SMWs, with brief gusts of 50 kt possible in the strongest storms.
Winds become N-NW following the FROPA. Expect to see a decent CAA
surge Friday evening-Saturday AM in the wake of the front, as 925mb
temps drop to 5-6C. With water temps now well into the 60s and
forecast 900-925mb winds of ~25 kt, confidence in SCA conditions has
increased Friday evening-Saturday morning. Have raised forecast
winds by a few knots Friday night, and now have winds increasing to
~20 kt on the bay/ocean, with gusts as high as 25-30 kt. Local wind
probs for sustained 18 kt+ winds have increased to 80-100% over the
bay for a few hrs Friday night-Saturday AM. Seas will likely build
to 4-5 ft by Friday night as well. As such, have issued SCAs for the
bay, ocean, and Lower James River starting Friday evening and
continuing through Saturday. The N-NW winds diminish to ~10 kt by
late Saturday aftn as high pressure starts to build across the
region. Sub-SCA conditions then prevail for the rest of the weekend.
Seas will subside to 2 to 3 ft, with waves subsiding to 1-2 ft
Saturday night through around Monday. As the high shifts offshore
early Monday, winds will become onshore. The gradient between the
aforementioned high and an area of low pressure moving through the
Southeast will tighten somewhat through mid-week, and winds of ~15
kt are expected across all marine forecast zones for a majority of
the week. Some model guidance is suggesting that there is potential
for brief SCA conditions Tuesday or Tuesday night, but there is low
confidence in this at this time.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 PM Friday to 1 PM EDT Saturday for
ANZ630>632-634.
Small Craft Advisory from 7 PM Friday to 10 AM EDT Saturday
for ANZ638.
Small Craft Advisory from 10 PM Friday to 1 PM EDT Saturday
for ANZ650-652-654.
Small Craft Advisory from 1 AM to 4 PM EDT Saturday for ANZ656-
658.
&&
SYNOPSIS...RMM
NEAR TERM...KMC/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...KMC
MARINE...ERIHazardous weather outlook, May 8, 2:45 PM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 PM EDT Thu May 8 2025
VAZ048-060>062-064-068-069-075-076-082-083-509>522-091945-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Amelia-Powhatan-
Westmoreland-Richmond-Charles City-New Kent-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
345 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for central Virginia, east
central Virginia and north central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms are possible late this afternoon into
tonight. Locally strong to damaging winds are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and storms are likely on Friday. Locally strong
winds and small hail are possible with the strongest storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ013>017-030>032-102-VAZ089-090-093-095>098-100-523>525-091945-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Northampton-
York-Newport News-Hampton/Poquoson-
345 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms are possible late this afternoon into
tonight. Locally strong winds are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and storms are likely on Friday. Locally strong to
severe storms are possible with damaging winds and hail the primary
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
NCZ012-VAZ065>067-079>081-087-088-092-091945-
Northampton-Mecklenburg-Lunenburg-Nottoway-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Southampton-
345 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for northeast North Carolina,
south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms are possible late this afternoon into
tonight. Locally strong to damaging winds are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and storms are likely on Friday. Locally strong to
severe storms are possible with damaging winds and hail the primary
hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
MDZ021>025-VAZ077-078-084>086-099-091945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-Accomack-
345 PM EDT Thu May 8 2025
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and storms are possible late this afternoon into
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and storms are likely on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 8, 7:59 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wakefield VA
859 PM EDT Thu May 8 2025
VAZ061-068-069-090145-
Powhatan VA-Amelia VA-Cumberland VA-
859 PM EDT Thu May 8 2025
...STRONG THUNDERSTORMS WILL IMPACT CUMBERLAND...NORTHWESTERN AMELIA
AND WESTERN POWHATAN COUNTIES THROUGH 945 PM EDT...
At 859 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Dillwyn, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Cumberland and Guinea Mills around 925 PM EDT.
Other locations impacted by this storm include Hatchers, Trents Mill,
Angola, Ashby, Oak Forest, Provost, Rodophil, McRae, Clinton, and
Tamworth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 7826 3766 7824 3765 7806 3764 7801
3762 7798 3764 7794 3733 7811 3735 7823
3737 7824 3736 7825 3739 7843
TIME...MOT...LOC 0059Z 276DEG 17KT 3751 7848
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, May 8, 8:16 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
916 PM EDT Thu May 8 2025
VAZ065-066-090200-
Lunenburg VA-Mecklenburg VA-
916 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES THROUGH 1000 PM EDT...
At 915 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dryburg, or near Clover, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chase City, Boydton, Kells Corner, Fairview, Rogers Corner, Spanish
Grove, Finchley, Finneywood, Skipwith, and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 7868 3669 7865 3668 7863 3670 7864
3670 7865 3689 7849 3690 7849 3690 7834
3663 7838 3665 7858 3667 7862 3665 7860
3666 7870 3668 7870
TIME...MOT...LOC 0115Z 278DEG 19KT 3676 7873
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KCSpecial weather statement, May 8, 8:29 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wakefield VA
929 PM EDT Thu May 8 2025
VAZ062-069-510-511-513-515-090215-
Goochland VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Eastern Louisa VA-
929 PM EDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LOUISA...
GOOCHLAND...NORTHWESTERN HENRICO...WEST CENTRAL HANOVER AND NORTHERN
POWHATAN COUNTIES THROUGH 1015 PM EDT...
At 929 PM EDT, Doppler radar was tracking a strong thunderstorm over
Goochland, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Locations impacted include...
Goochland, Tuckahoe, Gum Spring, Oilville, Manakin, Sabot, Wyndham,
Crozier, Rock Castle, Vontay, Maidens, Three Square, Irwin, Johnsons
Springs, Fine Creek Mills, Michaux, West View, Othma, Sandy Hook, and
Jefferson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 7804 3781 7798 3773 7749 3752 7761
TIME...MOT...LOC 0129Z 278DEG 19KT 3768 7793
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KC